What are possible complications of atopic dermatitis (eczema)?

Updated: Aug 02, 2019
  • Author: Brian S Kim, MD, MTR, FAAD; Chief Editor: William D James, MD  more...
  • Print
Answer

If topical corticosteroids are used inappropriately or if superpotent steroids are used in teenagers during rapid growth, striae may occur. Skin thinning can result if steroids are used inappropriately in older patients.

Whether verrucae vulgaris and mollusca contagiosa are more frequent is difficult to assess, but they are more widespread and difficult to eliminate.

Tachyphylaxis to topical steroids occurs if they are not used on a stop-start basis.

Patients may develop other related allergic disorders such as urticaria, food allergy, asthma and allergic rhinitis.

Superinfection with S aureus may require topical and/or systemic antibiotic treatment with antistaphylococcal agents.

Superinfection with herpes simplex virus, referred to as eczema herpeticum, can require admission to the hospital in children for systemic treatment with acyclovir and evaluation of other complications such as herpes keratitis.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!